Flash Flood, Morgan
- When
- May 31, 1:30 PM EST to 2:30 PM EST
- Where
- Morgan County, Countywide
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.560, -78.258 (the zone’s center; the record gives no point)
Flooding was reported on 4 highways.
A thunderstorm with heavy rainfall moved across Morgan county during the afternoon of the 31st. Near Berkeley Springs, flooding was reported on routes 9, 13, 55, and 522.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with heavy rainfall moved across Morgan county during the afternoon of the 31st. Near Berkeley Springs, flooding was reported on routes 9, 13, 55, and 522.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 9:30 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SAT MAY 31 2003 CURRENT FORECAST REALLY HAS A GOOD HANDLE ON SITUATION. FIRST AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE EASTERN ZONES AT THIS TIME. RADAR SHOWS SECOND AREA OF DEVELOPING STORMS WELL TO OUR WEST AND MOVING EAST. SOME BREAKS IN THE CLOUDS NOTED OVER THE WESTERN AND CENTRAL ZONES. THIS WILL HELP WITH DESTABILIZATION FOR THE LATER STORMS. BEST TIME FOR SEVERE WEATHER APPEARS TO BE BETWEEN 18Z AND 22Z. LATEST DISCUSSION FROM SPC KEEPS SOUTHERN PORTION OF THE FORECAST AREA IN A MODERATE RISK AND SVR ALREADY MENTIONED IN THE ZONES. WILL ONLY MAKE A FEW WORDING CHANGES. CPW ......PREVIOUS DISCUSSION.................. WV SHOWS STRONG SHORTWAVE WHICH PRODUCED A SEVERE WEATHER OUTBREAK ACROSS THE MIDWEST YESTERDAY SPINNING SOUTHEAST OF CHICAGO. BAND OF THUNDERSTORMS LAYS ON THE SOUTHEAST PORTION OF THE VORT MAX WITH WARM ADVECTION SHOWERS BLOSSOMING OVER THE OHIO VALLEY. 120 KT 250MB JET DIVING INTO MIDWEST...WITH 70 KT 500MB JET OVER SOUTHERN ILLINOIS AT THE BASE OF THE MID LEVEL TROUGH. FIRST CONCERN IS THE ORGANIZATION AND EVOLUTION OF THUNDERSTORMS FOR THIS AFTERNOON. THIS SYSTEM IS VERY STRONG DYNAMICALLY. SHEAR PROFILES ARE DECENT WITH 0-6KM/0-3KM SHEAR ON THE ORDER OF 45/30 KTS. WITH THE APPROACH OF A SLIGHTLY DEEPENING SURFACE LOW...WARM SECTOR HELICITY VALUES WILL BE HIGH DUE TO BACKED LOW LEVEL WINDS AND 925MB/850MB WIND SPEEDS NEAR 30/40 KTS. FORECAST SOUNDINGS SHOW THERMODYNAMICS BETTER HERE THAN IN THE MIDWEST YESTERDAY...WITH CAPES AT OR ABOVE 1000 J/KG. OTHER THINGS TO CONSIDER ARE LCL HEIGHTS BELOW 2000 FT...STEEP LOW LEVEL LAPSE RATES AND DEEP LAYER VERTICAL MOTION ASSOCIATED WITH SHORTWAVE. ON THE FLIP SIDE HAVE TO BALANCE THE ABOVE WITH POSSIBILITY THAT THE SYSTEM IS TOO STRONG DYNAMICALLY (ESPECIALLY NORTHERN CWA). DIVERGENCE IS INCREASING TO THE POINT THAT THE PRECIPITATION SHIELD IS GETTING RATHER LARGE. THE ONCE FOCUSED LINE OF THUNDERSTORMS ALONG THE VORT MAX IS NOW BECOMING MORE AND MORE UNORGANIZED. THIS LENDS THE IDEA THAT A LARGER LESS ORGANIZED SHIELD OF PRECIPITATION WILL STEAL INSTABILITY AS VERTICAL MOTION FIELDS BECOME LESS AND LESS FOCUSED OVER MD/NORTHERN VA. GIVEN ALL THE ABOVE...THE BEST THREAT OF SEVERE WEATHER LAYS ACROSS OUR SOUTHERN AND EASTERN ZONES DURING THE LATE AFTERNOON HOURS. SURFACE LOW DEEPENS OVERNIGHT OFF THE NEW JERSEY COAST. THIS WILL ALLOW MOISTURE TO REMAIN IN PLACE WITH A CHANCE OF LIGHT RAIN SHOWERS OVERNIGHT. PRESSURE GRADIENT WILL BECOME TIGHT...AND WITH THE ARRIVAL OF LOW LEVEL COLD ADVECTION...WINDS WILL BECOME GUSTY FROM THE NORTHWEST AFTER MIDNIGHT. A SMALL CRAFT ADVISORY AND POSSIBLY A WIND ADVISORY OVER LAND WILL BE NEEDED SATURDAY NIGHT. ...THANKS FOR COORD STORM PREDICTION CENTER... ROGOWSKI .LONG TERM SUN THRU FRI... JUNE WILL COME IN LIKE A LION IT SEEMS. MODELS BEGIN THE PERIOD PRETTY CLOSE. BOTH SHOW SFC LOW CENTERED S OF LONG ISLAND...WITH THE GFS BEING A LTL FASTER. BOTH SHOW ABUNDANT WRAPAROUND MOISTURE STILL IN PLACE BUT DEPARTING. WILL GO FOR CLRG ALL ZONES FOR SUNDAY. NOT OUT OF THE QUESTION THAT SOME LINGERING SCT SHRA COULD STILL BE AROUND EARLY IN THE E AND N. FWC AND MAV POPS QUITE LOW FOR SUNDAY SO WILL LEAVE OUT FOR NOW. MAIN WX FEATURE FOR SUNDAY WILL BE THE WIND. MODELS SHOW AT LEAST AN E/W 10 MB DIFF IN PRESSURE ACRS THE CWA IN THE MORNING. THINK THE WINDS ARE REALLY GOING TO ROAR FOR A PERIOD LATE TNGT AND ESPECIALLY DRG THE DAY SUNDAY ONCE THE SUN BREAKS OUT. NGM MOS FOR MRB SHOWS SUSTAINED WINDS OF 31 KT LATE MORNING INTO THE AFTN (36 MPH). GRADIENT GRADUALLY WEAKENS LATE SUNDAY INTO MONDAY. LOOKS QUITE DRY WITH MEAN RH VALUES BLO 20 PCT BY 12Z MON OVER A LARGE PTN OF THE AREA. CLR SUN NGT AND MSUNNY MONDAY. ETA AND GFS DEPART GREATLY MON NGT AND TUE. ETA SHOWS A SFC CIRCULATION MVG E ACRS NC MON NGT INTO TUE. GFS HAS NO SFC LOW ...AND KEEPS ENHANCED MOISTURE SUPRESSED S. PREFER NOT TO YO-YO THE FCST ON ONE ETA RUN. GFS MORE CONSISTENT. SHD AT LEAST BE A FEW MORE CLDS ON TUE HOWEVER. NO CHG TO REMAINDER OF THE FCST. 120 HR GFS SHOWS SOME WEAK LIFT WED AFTN...MAINLY IN THE W AND N. DOESNT LOOK LIKE A WASHOUT HOWEVER. WILL KEEP LOW CHC SHRA GOING. YET ANOTHER H5 LOW SETS UP TO OUR NW BY LATE NEXT WEEK...IF THE GFS IS CORRECT. POSITION IS FURTHER NW THAN PREV LOWS...SO IT SHOULD NOT BE AS CHILLY AS IT HAS BEEN AT TIMES PAST FEW WEEKS WHEN WE WERE IN THE SOUP. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1230 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE FROM THUNDERSTORMS THROUGH THIS EVENING. THE GREATEST CHANCE FOR SEVERE WEATHER IS FROM METRO WASHINGTON SOUTH AND EAST. .DAYS TWO THROUGH SEVEN... IT WILL BE VERY WINDY LATE TONIGHT AND SUNDAY AS A STRONG AREA OF LOW PRESSURE OFF THE MID ATLANTIC COAST DEPARTS THE REGION. PRESENT INDICATIONS ARE THAT SUSTAINED WINDS WILL BE IN THE 25 TO 35 MPH RANGE WITH HIGHER GUSTS. A WIND ADVISORY OR HIGH WIND WARNING MAY BE REQUIRED LATE TONIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WILL LIKELY BE ACTIVATED THIS AFTERNOON. CPW
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-312200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EDT SAT MAY 31 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A STRONG COLD FRONT WILL MOVE CROSS THE MID ATLANTIC REGION THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS BOUNDARY. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE AHEAD OF THE FRONT. THERE WILL ALSO BE STRONG WIND SHEAR. THIS MEANS THAT WINDS IN THE ATMOSPHERE INCREASE IN SPEED AND TURN CLOCKWISE WITH HEIGHT. THESE COMBINED INGREDIENTS CAN CAUSE THUNDERSTORMS TO BECOME SEVERE. THE GREATEST RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING IS FROM METRO WASHINGTON SOUTH AND EAST. BE ALERT FOR THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL IN ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO IS ALSO POSSIBLE. HAVE FLASHLIGHTS AND OTHER BATTERY POWERED APPLIANCES HANDY IN CASE ELECTRICITY IS INTERRUPTED. IF YOU ARE IN THE PATH OF A SEVERE THUNDERSTORM...REMEMBER THAT THE SAFEST PLACE TO BE IS INSIDE A REINFORCED STRUCTURE AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME... ESPECIALLY A BASEMENT...OFFER THE BEST PROTECTION FROM TORNADOES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES. CPW
WVZ050-311915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 211 PM EDT SAT MAY 31 2003 AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF LEVELS...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. RADAR ESTIMATED ALMOST 2 INCHES OF RAIN IN THE WESTERN PART OF HAMPSHIRE COUNTY. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
Flooding was reported on 4 highways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370452.